A Dose of Itch: What is Medication-Related Itch?
Here’s an interesting fact for you: five percent of all itchiness may be due to your meds! Have you ever experienced this before?
Most drug-induced itchiness is considered an “adverse reaction.” To break this down for you, an adverse reaction is simply an unexpected side effect. Because the itchiness unexpected, doctors don’t have a way to predict exactly which meds might cause you to scratch.
If you take your meds and experience unexpected itchiness, here’s some news you can use:
- Drug-induced itch can be acute or chronic.
- Interestingly enough, it can also start right away (after the first time you take the drug) or it can be a delayed response, a reaction from months of use.
- Even when you stop taking the culprit, er, medication, the itch may also persist for several more months or even years sometimes!
Standard itch relief tactics such as cool compresses or over-the-counter creams might help, but one thing is clear – if itching is severe and/or causes hives or a raised rash, contact your doctor immediately.